Georgia, 2008Lightning Strike in Georgia, August 3, 2008
August 3, 2008 · NWS FFC · 1 event in 1 county or zone
A weak cold front was located across north Georgia. A strong subtropical ridge continued to build to the west over the southern plains and was beginning to spread east into the Mid-South and Southeast.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $150,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak cold front was located across north Georgia. A strong subtropical ridge continued to build to the west over the southern plains and was beginning to spread east into the Mid-South and Southeast. A deep upper trough was moving through New England. While the atmosphere was less favorable for thunderstorm development than had been observed the previous day, isolated thunderstorms still developed during the heat of the afternoon south of the frontal boundary. Most of the activity was south of an Atlanta to Milledgeville line. While no severe events were reported, frequent cloud-to-ground lightning was common with all of the thunderstorms.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Aug 3, 5:30 PM EST, 15 minutes earlier.
Area forecast discussion, Aug 3, 5:30 PM EST, 15 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
630 PM EDT SUN AUG 3 2008
.SHORT TERM /TONIGHT THROUGH TUESDAY NIGHT/...
MAIN FORECAST CONCERN CONTINUES TO BE THE LACK OF POPS THIS
EVENING AND TOMORROW AFTERNOON. THE UPPER LOW LIFTS NORTHEAST...
ALLOWING THE UPPER RIDGE TO SHIFT EASTWARD BY TOMORROW AFTERNOON.
THE NORTHWEST FLOW ALOFT BECOMES NORTH BY TONIGHT AND ALTHOUGH
IMPULSES CONTINUE TO MOVE THROUGH THE FLOW THEY REMAIN FAIRLY
WEAK. THE WEAK SURFACE FRONT LOCATED OVER NORTH GEORGIA SLOWLY
SAGS SOUTHWARD THROUGH TOMORROW BEFORE WASHING OUT AS SURFACE HIGH
PRESSURE BUILDS OVER THE AREA. MODELS ARE INDICATING THE
DEVELOPMENT OF A LOW OVER THE NORTHEAST GULF BY THIS EVENING. THE
WAVE IS ALREADY EVIDENT ON WATER VAPOR...AND IT APPEARS THAT THE
GFS MAY HAVE A SLIGHTLY BETTER HANDLE ON POSITION. MODELS AGREE
WAVE WILL TREK WESTWARD ALONG THE GULF COAST THROUGH THE SHORT
TERM...BUT WE WILL STILL NEED TO MONITOR SITUATION.
ALTHOUGH MODELS CONTINUE TO SHOW SOME MOISTURE AVAILABLE EACH
DAY...GUIDANCE POPS CONTINUE TO BE NEAR ZERO. AS PREVIOUS
DISCUSSION STATED AM NOT COMFORTABLE WITH NO POPS...ESPECIALLY
THIS EVENING/TOMORROW AFTERNOON. ISOLATED SHOWERS HAVE DEVELOPED
JUST SOUTH OF THE ATLANTA METRO THIS AFTERNOON AND THESE SHOULD
MOVE SLOWLY SOUTHWARD THROUGH THE EARLY EVENING HOURS. HAVE GONE
WITH ISOLATED SHOWERS/THUNDERSTORMS THIS AREA THROUGH MIDNIGHT OR
SO. WITH GOOD HEATING TOMORROW SHOULD AGAIN SEE SOME DEVELOPMENT
SOUTH OF THE SAGGING BOUNDARY AND HAVE CONFINED POPS TO MAINLY
CENTRAL GEORGIA.
GUIDANCE TEMPERATURES HAVE BEEN PRETTY GOOD THE LAST FEW DAYS...
AND WILL NOT STRAY TOO FAR. THE COMBINATION OF TEMPERATURES IN THE
90S AND MOISTURE ACROSS THE AREA WILL PROVIDE HEAT INDICES BETWEEN
100 AND 103 ACROSS PORTIONS OF NORTH AND CENTRAL GEORGIA TOMORROW
AND TUESDAY.
.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
THE UPPER LEVEL PATTERN ONCE AGAIN TRANSITIONS TO NORTHWEST FLOW
ALOFT AS ANOTHER WEAK SURFACE FRONT TRAVERSES THE FORECAST AREA
BEGINNING MIDWEEK. GFS CONTINUES TO EXHIBIT CONVECTIVE FEEDBACK
ISSUES...HOWEVER THERE WILL BE ENOUGH MOISTURE AND SUPPORT FOR
CHANCE OF SHOWERS AND THUNDERSTORMS THURSDAY AND FRIDAY.
CONFIDENCE IN EXTENDED PORTIONS REMAIN LOW.
&&
.AVIATION...
VERY LITTLE HAS CHANGED OR IS EXPECTED TO CHANGE IN THE SYNOPTIC
PATTERN DURING THE NEXT 48 HOURS. UPPER RIDGE REMAINS TO THE WEST
WITH AN ACTIVE NW FLOW ALOFT. SFC BOUNDARY REMAINS STALLED IN THE
CENTRAL/NORTH GEORGIA AREA...GENERALLY SOMEWHERE BETWEEN ATL/AHN AND
CSG/MCN. DEEP SFC MOISTURE REMAINS IN PLACE. PERSISTENCE FORECAST
FOR TAFS APPEARS TO BE THE BEST OPTION AT THIS TIME. MODEL GUIDANCE
HAS BEEN OF NO VALUE WHATSOEVER LATELY IN INDICATING CONVECTIVE
DEVELOPMENT...THUS CHOOSE TO CONTINUE TO IGNORE FOR THIS FORECAST AS
WELL. CEILINGS...EXPECT MVFR/IFR CIGS TO DEVELOP BRIEFLY AROUND
SUNRISE IN ASSOCIATION WITH FOG AT THE USUAL DECOUPLED LOCATIONS.
OTHERWISE...GENERALLY VFR OUTSIDE OF AFTERNOON/EVENING TSRA ACTIVITY.
VISIBILITY...VFR OUTSIDE OF EARLY MORNING IFR/MVFR BR/HZ AND
AFTERNOON/EVENING TSRA ACTIVITY. WITH VERY MOIST AIR MASS...WILL
NEED TO INCLUDE MVFR HZ FOR ATL AROUND SUNRISE AND INTO AT LEAST
MID-MORNING MON. WX...AS NOTED ABOVE...PLAN TO IGNORE GUIDANCE POPS
AND INCLUDE AT LEAST VCTS FOR MON AFTERNOON AFT 18Z. I CAN SEE NO
SIGNIFICANT CHANGE TO WARRANT NOT INCLUDING IT. WINDS...AS TSRA
OUTFLOW BOUNDARIES DISSIPATE...WINDS WILL BECOME CALM OR VRB03KT
OVERNIGHT. FOR MON...GENERALLY A SW-WSW FLOW 5-10KTS...OUTSIDE OF
TSRA OUTFLOW BOUNDARIES.
&&
.PRELIMINARY POINT TEMPS/POPS...
ATHENS 70 97 70 97 73 / 10 10 0 10 5
ATLANTA 73 94 73 95 74 / 10 10 0 10 5
BLAIRSVILLE 62 90 66 93 69 / 5 10 5 10 10
CARTERSVILLE 65 95 67 96 68 / 10 10 5 10 10
COLUMBUS 74 95 75 96 75 / 20 10 0 10 5
GAINESVILLE 71 93 72 96 74 / 10 10 5 10 10
MACON 69 97 72 99 74 / 20 20 0 10 5
ROME 67 98 69 99 70 / 10 10 5 10 10
PEACHTREE CITY 67 94 66 94 69 / 20 10 0 10 5
VIDALIA 76 98 71 97 73 / 20 20 5 10 5
&&
.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
12/19
Hazardous weather outlook, Aug 3, 10:30 AM EST, 7 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1130 AM EDT SUN AUG 3 2008
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-041030-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
1130 AM EDT SUN AUG 3 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE OVER PORTIONS OF NORTH
AND CENTRAL GEORGIA THIS AFTERNOON AND EVENING.
.SYNOPSIS...
A WEAK SURFACE TROUGH WILL REMAIN ACROSS CENTRAL GEORGIA TODAY
WITH A MOIST AND UNSTABLE AIRMASS OVER THE STATE.
.PRIMARY HAZARDS...
THE PRIMARY HAZARDS WILL BE FREQUENT CLOUD TO GROUND LIGHTNING AND
THE POTENTIAL FOR DAMAGING WIND GUSTS.
.DISCUSSION...
THE AIRMASS OVER GEORGIA REMAINS MOIST AND UNSTABLE TODAY AS A
SURFACE TROUGH OF LOW PRESSURE LINGERS ACROSS CENTRAL GEORGIA. THE
TROUGH WILL SERVE AS A FOCUS FOR THUNDERSTORM DEVELOPMENT...MAINLY
THIS AFTERNOON AND EVENING...WITH THE MOST FAVORED AREA SOUTH OF AN
ATLANTA TO ATHENS LINE. ISOLATED THUNDERSTORMS COULD BECOME SEVERE
AS LIFTED INDEX VALUES REACH FROM MINUS TWO TO MINUS FOUR AND CAPES
CLIMB INTO THE 1500 TO 2000 RANGE THIS AFTERNOON AND EVENING.
LOCALLY HEAVY RAIN IS ALSO POSSIBLE.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THERE IS A CHANCE OF THUNDERSTORMS...MAINLY ACROSS CENTRAL GEORGIA
MONDAY AND TUESDAY...AND ACROSS ALL OF NORTH AND CENTRAL GEORGIA
WEDNESDAY THROUGH SATURDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT REQUESTED BUT SPOTTERS ARE ENCOURAGED
TO SUBMIT REPORTS OF SEVERE WEATHER THROUGH THE WEB BY GOING TO
WEATHER.GOV/ATLANTA.
In the hours before
Special weather statement, Aug 3, 4:58 PM EST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
558 PM EDT SUN AUG 3 2008
GAZ067-032230-
558 PM EDT SUN AUG 3 2008
...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING IN MERIWETHER
COUNTY UNTIL 630 PM EDT...
AT 554 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER IMLAC. THE THUNDERSTORM WAS NEARLY
STATIONARY.
THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 35 MPH AS IT MOVES ACROSS
MERIWETHER COUNTY THROUGH 630 PM EDT. SOME LOCATIONS IN THE PATH OF
THIS STORM INCLUDE RALEIGH...WOODBURY AND IMLAC. BRIEF HEAVY
DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.
Special weather statement, Aug 3, 5:11 PM EST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
611 PM EDT SUN AUG 3 2008
GAZ066-032245-
611 PM EDT SUN AUG 3 2008
...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING IN TROUP COUNTY
UNTIL 645 PM EDT...
AT 607 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER LOUISE...MOVING EAST AT 15 MPH.
THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 35 MPH AS IT MOVES ACROSS
TROUP COUNTY THROUGH 645 PM EDT. SOME LOCATIONS IN THE PATH OF THIS
STORM INCLUDE HARRISONVILLE...LOUISE...HOGANSVILLE AND MOUNTVILLE.
BRIEF HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.
Special weather statement, Aug 3, 5:15 PM EST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
615 PM EDT SUN AUG 3 2008
GAZ061-073-032245-
615 PM EDT SUN AUG 3 2008
...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING IN BALDWIN AND
SOUTHERN HANCOCK COUNTIES UNTIL 645 PM EDT...
AT 611 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES EAST OF MILLEDGEVILLE...MOVING EAST AT 10
MPH.
THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 35 MPH AS IT MOVES ACROSS
BALDWIN AND HANCOCK COUNTIES THROUGH 645 PM EDT. SOME LOCATIONS IN
THE PATH OF THIS STORM INCLUDE SCOTTSBORO...MILLEDGEVILLE...
MIDWAY-HARDWICK AND LINTON. BRIEF HEAVY DOWNPOURS WILL CAUSE PONDING
OF WATER ON ROADWAYS.
Special weather statement, Aug 3, 5:18 PM EST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
618 PM EDT SUN AUG 3 2008
GAZ080-032245-
618 PM EDT SUN AUG 3 2008
...SIGNIFICANT WEATHER ALERT FOR EXCESSIVE LIGHTNING IN TAYLOR COUNTY
UNTIL 645 PM EDT...
AT 615 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER WESLEY...MOVING SOUTHEAST AT 10 MPH.
THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 35 MPH AS IT MOVES ACROSS
TAYLOR COUNTY THROUGH 645 PM EDT. SOME LOCATIONS IN THE PATH OF THIS
STORM INCLUDE WESLEY...HOWARD...CARSONVILLE AND BUTLER. BRIEF HEAVY
DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.
Special weather statement, Aug 3, 5:23 PM EST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
623 PM EDT SUN AUG 3 2008
GAZ056-058-070-032300-
623 PM EDT SUN AUG 3 2008
...SIGNIFICANT WEATHER ALERT FOR EXCESSIVE LIGHTNING IN
LAMAR...SOUTHEAST SPALDING AND SOUTHWEST BUTTS COUNTIES UNTIL 700 PM
EDT...
AT 620 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR ORCHARD HILL...MOVING SOUTHEAST AT 10 MPH.
THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 35 MPH AS IT MOVES ACROSS
LAMAR...SPALDING AND BUTTS COUNTIES THROUGH 700 PM EDT. SOME
LOCATIONS IN THE PATH OF THIS STORM INCLUDE TOWALAGA...ORCHARD
HILL...GRIFFIN...EAST GRIFFIN...CHAPPEL...JOHNSTONVILLE AND GOGGINS.
BRIEF HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.
Special weather statement, Aug 3, 5:43 PM EST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
643 PM EDT SUN AUG 3 2008
GAZ085-032315-
643 PM EDT SUN AUG 3 2008
...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING IN JOHNSON COUNTY
UNTIL 715 PM EDT...
AT 639 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER MEEKS...MOVING EAST AT 10 MPH.
THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 35 MPH AS IT MOVES ACROSS
JOHNSON COUNTY THROUGH 715 PM EDT. SOME LOCATIONS IN THE PATH OF THIS
STORM INCLUDE MEEKS AND KITE. BRIEF HEAVY DOWNPOURS WILL CAUSE
PONDING OF WATER ON ROADWAYS.
Lightning, Johnson
- When
- August 3, 5:45 PM EST to 6:00 PM EST
- Where
- Johnson County, 6 mi NE of Scott to 6 mi ESE of Scott
- Property damage
- $150,000
- Reported by
- Emergency Manager
- Coordinates
- 32.611, -82.597
The Johnson County Emergency Management Director reported that two homes were struck and set on fire by lightning. One of the homes was on Georgia Highway 15 and the other was on Archer Pond Road off Georgia Highway 15, just northeast of Scott.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Damaging Winds in Arizona, August 3, 20083 deaths · 2 injured · $25,000 · 52 kt wind · 4 events
- Rip Currents in Florida, August 3 to 4, 20083 deaths · 2 injured · 3 events
- Rip Current in Florida, August 3, 20081 death · 1 event
- Marine Strong Wind in Gulf of Mexico, August 3, 20081 death · 1 event
- Tornado and Flash Flooding in California, August 3 to 4, 2008$235,000 · EF1 · 5 events
- Hail and Damaging Winds in Arkansas, August 3, 2008$257,000 · 1.75 in hail · 13 events
- Damaging Winds in Louisiana, August 3, 2008$295,000 · 50 kt wind · 4 events
- Lightning Strike in Maine, August 3, 2008$300,000 · 1 event
- Damaging Winds in Texas, August 3, 20081 injured · $93,000 · 55 kt wind · 8 events
- Hail and Damaging Winds in Massachusetts, August 3, 20081 injured · $61,000 · 1 in hail · 10 events
- Flash Flooding in Maine, August 3, 2008$120,000 · 3 events
- Damaging Winds and Strong Wind in Texas, August 3, 2008$67,000 · 61 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 131129.